Antipsychotic drug use and the risk of venous thromboembolism in elderly patients

Bart C. Kleijer, Eibert R. Heerdink, Toine C.G. Egberts, Paul A.F. Jansen, Rob J. Van Marum

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Objective: Our aim was to investigate the relationship between exposure to antipsychotic drugs and the risk of venous thromboembolism (VTE) in elderly patients. methods: A time-matched case-control analysis nested within a cohort of 111,818 patients with at least 1 antipsychotic drug prescription during 1998 to 2008. Data were used from the PHARMO institute's database, which contains drug dispensing data from community pharmacies and hospital admission data. The index date was for the cases defined as the date of hospital admission for VTE (deep venous thrombosis [DVT] or pulmonary embolism) or, for outpatient cases, the start of therapeutic dose low-molecular weight heparin therapy. For each case, 4 controls matched by age and sex were randomly sampled from the cohort. measurements: Two measures were used to evaluate the temporal relationship between antipsychotic drug use and the occurrence of VTE: being a current, recent, or past user and the duration of use up to the index date. The strength of the association was expressed as odds ratios with 95% confidence intervals, taking into account potential confounders. results: We identified 367 cases of hospital admission for DVT, 342 cases of hospital admission for PE, and 323 cases of outpatient treatment of DVT. Current exposure to antipsychotic drugs was not associated with an increased risk of VTE, compared with nonusers (odds ratio, 0.9; 95% confidence interval, 0.7-1.1). We found no association between dosage, the duration of use, or the type of antipsychotic drug and the risk of VTE. Conclusions: We found no evidence of an increased risk of VTE in elderly patients using antipsychotic drugs.

Original languageEnglish
Pages (from-to)526-530
Number of pages5
JournalJournal of Clinical Psychopharmacology
Volume30
Issue number5
DOIs
Publication statusPublished - 1 Oct 2010

Cite this